New Mexico, 2016Heavy Snow in New Mexico, January 7 to 8, 2016
January 7 to 8, 2016 · NWS ABQ · 7 events in 7 counties and zones
The last storm in a series of very active winter systems moved across northern and central New Mexico on the 7th and 8th. This storm produced the most widespread snowfall of the series and ushered in the coldest temperatures of the winter season for sheltered valleys of northern New Mexico.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The last storm in a series of very active winter systems moved across northern and central New Mexico on the 7th and 8th. This storm produced the most widespread snowfall of the series and ushered in the coldest temperatures of the winter season for sheltered valleys of northern New Mexico. Many areas along and north of Interstate 40 picked up 3 to 6 inches with amounts of 8 to 12 inches common in the higher terrain. Widespread difficult travel conditions were reported. Convective snow showers on the 8th produced impressive snowfall rates of 1 to 2 inches per hour in the area from Espanola south to Santa Fe and Albuquerque. Overnight low temperatures averaged between -15 and -30 in valley areas from Dulce to Taos and Angel Fire each morning thereafter through the 12th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 7, 4:45 AM MST, 1 hour 15 minutes earlier.
Area forecast discussion, Jan 7, 4:45 AM MST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
445 AM MST THU JAN 7 2016
.AVIATION...
12Z TAF CYCLE
HIGHER TERRAIN WILL REMAIN OCCASIONALLY OBSCD THIS MORNING DUE TO
LINGERING MVFR TO IFR CIGS/VSBYS IN -SN/-RASN AND BR/FG/FZFG. SFC
LOW WILL REMAIN OVER NE NM AND COMBINE WITH 40-50 KT W-NW MT TOP
LEVEL WINDS...WILL CONTINUE TO RESULT IN GUSTY SFC WINDS ALONG THE
CENTRAL MT CHAIN EWD TO THE TX LINE THRU 07/21Z. INCOMING VIGOROUS UPPER
LEVEL TROUGH FROM AZ WILL START TO SPREAD PRECIPITATION ACROSS WRN
NM THIS MORNING AND INTO CENTRAL AREAS DURING THE AFTERNOON...CONTINUING
OVERNIGHT. WDSPRD IFR CIGS/VSBYS IN -SN/SN AND BR/FZFG WILL SPREAD
FROM E TO W THROUGH THE DAY. MOST PRECIPITATION EXPECTED ALONG AND
WEST OF THE CENTRAL MOUNTAIN CHAIN.
33
&&
.PREV DISCUSSION...333 AM MST THU JAN 7 2016...
.SYNOPSIS...
THE ACTIVE WEATHER PATTERN CONTINUES WITH THE THIRD...AND COLDEST...
SYSTEM OF THE WEEK APPROACHING FROM THE WEST. A NEW ROUND OF SNOW
WILL BEGIN TODAY ACROSS WESTERN NEW MEXICO AND GRADUALLY SPREAD
NORTH AND EAST ACROSS THE AREA TONIGHT. SNOW AMOUNTS IN EXCESS OF
ONE FOOT ARE LIKELY OVER THE PEAKS OF THE WESTERN MOUNTAINS...WITH
LESSER AMOUNTS ELSEWHERE. SNOW WILL CONTINUE THROUGH FRIDAY
BEFORE GRADUALLY DIMINISHING FRIDAY NIGHT INTO SATURDAY. MUCH
COLDER AIR WILL COME WITH THIS SYSTEM AND WILL BE REINFORCED BY A
LAST DISTURBANCE ON SUNDAY. WELL BELOW NORMAL TEMPERATURES WILL
THEN PERSIST INTO EARLY NEXT WEEK...THEN GRADUALLY TREND UP CLOSER
TO NORMAL BY MID WEEK.
&&
.DISCUSSION...
LATEST WATER VAPOR SATELLITE IMAGERY SHOWS SYSTEM #2 CURRENTLY
EXITING NE NEW MEXICO WITH THE THIRD...AND COLDEST...SYSTEM OF
THE WEEK OVER THE DESERT SOUTHWEST RACING EASTWARD. JET ENERGY
CARVING OUT THE TROUGH IS FORECAST TO ROUND THE BASE TODAY AND
CLOSE-OFF AN UPPER LOW OVER NW ARIZONA...THEN TRACK EAST ACROSS
NORTHERN NEW MEXICO FRIDAY. SHORTWAVE RIDGING BETWEEN THE EXITING
SYSTEM AND THE APPROACHING ONE WILL LEAD TO A TEMPORARILY DOWNTURN
IN PRECIPITATION THIS MORNING ACROSS CENTRAL AND EASTERN PORTIONS
OF OUR FORECAST AREA...BUT SNOW SHOULD BEGIN FLYING ACROSS WESTERN
PORTIONS BEFORE NOON. WILL ISSUE A WINTER WEATHER MESSAGE SOON
WITH WARNINGS AND ADVISORIES BROKE-OUT INTO A NUMBER OF SEGMENTS
IN AN ATTEMPT TO CAPTURE THE TIMING OF THE UNFOLDING EVENT. STILL
LOOKING FOR THE MOST SIGNIFICANT SNOW AMOUNTS SOUTHWEST ALONG/NEAR
THE MOGOLLON RIM WITH UP TO TWO FEET OVER MOGOLLON BALDY AND UP
TO 6 INCHES IN THE ADJACENT SAN FRANCISCO RIVER VALLEY. THE WARNING
FOR PORTIONS OF THE SANGRES AND RATON RIDGE MAY BEGIN A BIT TOO
EARLY...BUT SNOW WILL DEFINITELY BEGIN IN EARNEST TONIGHT AND
CONTINUE INTO FRIDAY NIGHT THANKS TO THE COINCIDING OF A BACKDOOR
FRONT AND THE UPPER LOW OVER THE NE. FOR THE SANTA FE AND
ALBUQUERQUE METRO AREAS...ADVISORIES ARE IN ORDER AND LOOKING FOR
2-4" BEGINNING LATE TODAY AND CONTINUING INTO FRIDAY. LEFT-OVER
SNOW ON SATURDAY WILL BE ALONG WEST OR NORTHWEST FACING SLOPES AND
DUE TO OROGRAPHIC FORCING...OTHERWISE SATURDAY WILL BE A DOWN DAY.
A LAST SHORTWAVE TROUGH WILL MOVE THROUGH THE NW FLOW ALOFT ON
SUNDAY AND MAY BRING A BONUS ROUND OF SNOW TO WESTERN PORTIONS OF
THE CWFA..BUT WILL MAINLY ACT TO REINFORCE THE COLD AIRMASS
ALREADY IN PLACE. WELL BELOW NORMAL TEMPERATURES ARE FORECAST FROM
FRIDAY THROUGH EARLY NEXT WEEK.
A WEST COAST RIDGE WILL TRANSLATE EAST EARLY TO MID NEXT WEEK AND
GRADUALLY BREAK-DOWN...FOLLOWED BY A DEVELOPING TROUGH. BOTH THE
00Z GFS AND ECMWF SHOW THE TROUGH CLOSING AN UPPER LOW OVER OUR
AREA BY WEDNESDAY...BUT WITH NO QPF GIVEN A LACK OF PRECEDING
MOISTURE. BOTH MODELS ALSO SHOW A POTENT UPPER LOW DIVING
SOUTHEAST FROM MID TO LATE NEXT WEEK AND PASSING SOUTH OF OUR AREA
OVER NORTHERN MEXICO. A WARMING TREND IS FORECAST FROM MID TO LATE
WEEK...BUT DAYTIME TEMPERATURES WILL HAVE A HARD TIME REACHING
BACK TO NEAR NORMAL.
11
&&
.FIRE WEATHER...
AS ONE STORM SYSTEM EXITS EWD INTO THE SOUTHERN PLAINS THIS
MORNING...ANOTHER BEGINS MOVING INTO WESTERN NEW MEXICO.
PRECIPITATION...MAINLY IN THE FORM OF SNOW...ASSOCIATED WITH THE
SYSTEM MOVING INTO WESTERN NM THIS MORNING WILL PUSH INTO CENTRAL
AREAS DURING THE AFTERNOON. THIS SYSTEM IS THE STRONGEST AND
COLDEST OF THE SERIES...LIKELY BRINGING SIGNIFICANT SNOWFALL TO
THE WESTERN AND NORTHERN MOUNTAINS TODAY AND TONIGHT. AS THE
CLOSED UPPER LOW AND ASSOCIATED COLD CORE ALOFT MOVE OVERHEAD
FRIDAY...SCATTERED TO NUMEROUS SNOW SHOWERS WILL RESULT ALL
AREAS...ESPECIALLY MOUNTAINS. ADDITIONALLY...A BACKDOOR COLD FRONT
WILL DROP INTO THE NE QUARTER FRIDAY AFTERNOON...BRINGING COLD
AIR...STRONG NORTH TO NORTHEAST WINDS AND SIGNIFICANT SNOWFALL TO
THIS AREA OF THE STATE FRIDAY AFTERNOON AND EVENING.
THE FOURTH UPPER LEVEL TROUGH IN THIS EL NINO INFLUENCED SERIES OF
PACIFIC TROUGHS WILL BRING MORE CHANCES FOR SNOW ACROSS THE NW HALF
OR SO OF THE STATE SUNDAY. THIS SYSTEM WILL ALSO BRING A REINFORCING
SHOT OF COLD AIR SUNDAY AND MONDAY.
MODELS REMAIN IN FAIRLY GOOD AGREEMENT FOR NEXT WEEK. A DRYING AND
WARMING TREND IS FORECAST TO GET UNDERWAY BY BOTH MODELS TUESDAY BUT
TEMPERATURES ARE EXPECTED TO REMAIN BELOW AVERAGE THROUGH THURSDAY.
IT'S WORTH NOTING THAT MODEL SOLUTIONS FOR NEXT WEEK ARE LIKELY TO
CHANGE AS LARGE AREA OF DEEP CONVECTION IN THE CENTRAL PACIFIC OCEAN
STARTS TO SHIFT EWD...PERTURBING THE SUBTROPICAL AND POLAR JET
STREAMS.
VENTILATION RATES WILL RANGE FROM POOR TO GOOD TODAY...IMPROVING
SIGNIFICANTLY FOR ALL AREAS EXCEPT THE NORTHEAST PLAINS FRIDAY. VENT
RATES TREND DOWNWARD OVER THE WEEKEND.
33
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MST FRIDAY FOR THE
FOLLOWING ZONES... NMZ501-507-516>519-521-522-524.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT MST
FRIDAY NIGHT FOR THE FOLLOWING ZONES... NMZ515-523-526-528-530.
FREEZING FOG ADVISORY UNTIL 9 AM MST THIS MORNING FOR THE FOLLOWING
ZONES... NMZ538.
WINTER STORM WARNING UNTIL NOON MST FRIDAY FOR THE FOLLOWING
ZONES... NMZ502-505-506-508-509.
WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MST FRIDAY NIGHT
FOR THE FOLLOWING ZONES... NMZ512>514-527.
WINTER STORM WARNING FROM NOON TODAY TO 4 PM MST FRIDAY FOR THE
FOLLOWING ZONES... NMZ503-504-510-511.
&&
11
Hazardous weather outlook, Jan 7, 5:32 AM MST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
532 AM MST THU JAN 7 2016
NMZ501>540-081300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
532 AM MST THU JAN 7 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR MUCH OF CENTRAL AND WESTERN NEW MEXICO. SIGNIFICANT SNOW
ACCUMULATION IS LIKELY OVER THE HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES ARE IN EFFECT
FOR MUCH OF CENTRAL AND WESTERN NEW MEXICO GOING INTO FRIDAY
NIGHT. SIGNIFICANT SNOW ACCUMULATION IS LIKELY OVER THE HIGHER
TERRAIN.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.
11
In the hours before
Local storm report, Jan 7, 5:41 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 AM MST THU JAN 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM SNOW TESUQUE 35.76N 105.93W
01/06/2016 M1.0 INCH SANTA FE NM TRAINED SPOTTER
1015 PM SNOW 2 W SANTA FE 35.68N 105.99W
01/06/2016 M1.0 INCH SANTA FE NM TRAINED SPOTTER
1100 PM SNOW 8 S TIJERAS 34.97N 106.38W
01/06/2016 M4.0 INCH BERNALILLO NM NWS EMPLOYEE
SNOWFALL FROM 7AM MST 1-6-16 THRU 11PM MST 1-6-16.
&&
EVENT NUMBER ABQ1600103
EVENT NUMBER ABQ1600104
EVENT NUMBER ABQ1600105
CALocal storm report, Jan 7, 5:58 AM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
558 AM MST THU JAN 07 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM SNOW 4 SW PECOS 35.53N 105.73W
01/07/2016 M4.0 INCH SANTA FE NM PUBLIC
&&
EVENT NUMBER ABQ1600106
CAHeavy Snow, Far Northwest Highlands
- When
- January 7, 6:00 AM MST to January 8, 6:00 PM MST
- Where
- Far Northwest Highlands forecast zone
- Reported by
- COOP Observer
COOP observers reported between 3 and 7 inches across the area from Navajo Dam to Dulce. NM DOT reported difficult travel conditions through this area.
Heavy Snow, Northwest Highlands
- When
- January 7, 6:00 AM MST to January 8, 6:00 PM MST
- Where
- Northwest Highlands forecast zone
- Reported by
- Trained Spotter
Observers reported between 3 and 8 inches of snow in the area from Lindrith to Cuba and Torreon. NM DOT reported difficult travel conditions through this area, including U.S. Highway 550.
Heavy Snow, Jemez Mountains
- When
- January 7, 8:00 AM MST to January 8, 4:00 PM MST
- Where
- Jemez Mountains forecast zone
- Reported by
- COOP Observer
COOP observers and SNOTELs reported between 8 and 12 inches from near Cuba to Wolf Canyon and Pajarito Mountains. NM DOT reported difficult travel conditions through this area, including highway 4. The road from Fenton Lake to Cuba was closed following this event.
Heavy Snow, West Central Plateau
- When
- January 7, 10:00 AM MST to January 8, 8:00 AM MST
- Where
- West Central Plateau forecast zone
- Reported by
- COOP Observer
COOP observers reported between 1 and 6 inches across the area from Gallup to Fence Lake. Much of the area started out as rain but transitioned to snow as very cold air arrived. NM DOT reported difficult travel conditions through this area, including Interstate 40.
Heavy Snow, West Slopes of the Sangre de Cristo Mountains
- When
- January 7, 10:00 AM MST to January 8, 10:00 PM MST
- Where
- West Slopes of the Sangre de Cristo Mountains forecast zone
- Reported by
- CoCoRaHS
Various observers across the area reported between 6 and 10 inches of fresh snow on the morning of the 8th. NM DOT reported difficult travel conditions through the area.
Heavy Snow, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River
- When
- January 7, 10:00 AM MST to January 8, 10:00 PM MST
- Where
- Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
- Reported by
- Public
Public and COOP observers across the area reported between 4 and 14 inches of fresh snow on the morning of the 8th. NM DOT reported difficult travel conditions, including Bobcat Pass. Persistent snowfall over several days worsened the impacts to travel.
Heavy Snow, Southern Sangre de Cristo Mountains Above 9500 Feet
- When
- January 7, 10:00 AM MST to January 8, 10:00 PM MST
- Where
- Southern Sangre de Cristo Mountains Above 9500 Feet forecast zone
- Reported by
- Public
Public observers and SNOTELs across the area reported between 10 and 15 inches of fresh snow on the morning of the 8th. NM DOT reported difficult travel conditions, including Hyde Park. Persistent snowfall over several days worsened the impacts to travel.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in New York, January 7 to 8, 20161 death · 1 event
- Winter Weather in Wyoming, January 7 to 8, 201615 events
- Winter Weather in South Dakota, January 7 to 8, 20166 events
- Heavy Snow and Winter Weather in Colorado, January 7 to 8, 20165 events
- Heavy Snow and Winter Weather in Colorado, January 7 to 8, 20165 events
- Flooding in Iowa, January 7 to 13, 20164 events
- Winter Storm and Heavy Rain in Arizona, January 7 to 8, 2016$5,000 · 4 events
- Winter Weather in Iowa, January 7 to 8, 20164 events
- Dense Fog in Colorado, January 7 to 8, 20163 events
- Winter Weather in Minnesota, January 7 to 8, 20163 events
- Heavy Snow and Winter Weather in Utah, January 7 to 8, 20163 events
- Heavy Snow and Winter Weather in Utah, January 7 to 8, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607549, 607550, 607552, 607551, 607554, 607555, 607556.